Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Wellbutrin is no longer effective

Six months ago I was diagnosed with post partum depression. Since then I have been on Wellbutrin 300XL. After taking it for two months and I was feeling fantastic. I was happiest I had ever been in my life. I had more energy than ever and I was at my personal best. Just since last week it has totally stopped working for me. I feel down and careless. I can't be bothered to do anything. Even taking care of my kids has become a chore. I don't have any motivation and just want to avoid everbody and wish for the day to be over soon. My Psyciatrist is puzzled and does not know why. She has now increased my dosage to 450 mg but I feel absolutely nothing. Even one day by mistake I took 600 mg and again it felt like I had take a sugar pill. My Dr. had me do a blood work and check to see if I have become anemic or if my thyroid is OK. The test came back normal. Why do you think this has happened and most importantly how is it possible for me to get back to my personal best. FYI, I have a very supportive and loving husband and two kids 9 months and 3.5
Before getting married and having kids I feel that I had a low grade depression just because I was never a motivated person and always on the low energy side. But while the Wellbutrin was working, I was working out alot and got into great shape, I was motivation enough to want to go back to school and become a Dentist. I was so motivated. I felt I was able to do anything I put my mind to. I loved being so excited and motivated. I was also entertaining my friends a lot and threw a party every weekend. Now it seems so difficult to do that. Please help!
7 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
There are so many other antidepressants to try so ask your doctor about effexor, paxil, zoloft.  There are plenty to choose from, and  most of them are considered more potent than Wellbutrin.

Why did it stop suddenly. You should see a psychotherapist in order to answer that question because it probably was not a chemical issue, by a psychological issue.  If I had to guess from what you told me, I would guess that you suddenly got cold feet about going to dental school, and then everything began to look impossible for you, and you lost your motivation.
Avatar universal
Thank you for your response. I have been back tracking to see what has changed in my life, but I can not come up with anything. Regarding school, that has not even started yet. I will start taking the pre-dental classes in Fall. The only thing I can think of is that when I renewed my prescription the last time, with that particular bottle I stopped getting any benefits. I checked with the pharmacy to see if I got generics but they said no. I personally think that my body has build resistance to this drug. I searched the internet and came a cross many many people who's Wellbutrin or other med. has stopped working for them. Then they either increased dosage, changed drugs or went on a "medicine vacation" and started back with their med. Let me know if you have any other ideas. Thank you for your time.
Avatar universal
Hello again, I need to give you an update on why Wellbutrin stopped working for me. I noticed that it stopped working with my new refill, so my Dr. suggested that maybe I just got a bad batch of pills. She asked me to get another refill and see how it works. Sure enough with the new refill I am feeling great again!
Avatar universal
Wow. I think I might have gotten that same bad batch. My Wellbutrin was my lifesaver for 4 years, then suddenly stopped working just a couple of weeks ago. My doc upped my dose to 450, but that just made me feel bad in new ways. I'm going to get my 300 XL refilled today and hope that will do the trick. I was ready to try a whole new drug before I read your comment. Thanks Della!
Avatar universal
Wow, I can't believe you had the same experience. Mine happened with the prescription I refilled on May 31st from Walgreens in Northern California. (I have been refilling my prescription at the same pharmacy every time since I started taking it in January). Since I had heard about this happening to other people about the same time, I just called Glaxo Smithkline, manufacturer. Of course they denied that anything could be wrong with their product and actually got pretty nervious when I told her that this has happenend to other people. She asked me to send the remaining pills to her for investigation. She said she will replace those pills for me. She wanted me to ask you and others who have had the same problem to call in (1-866-475-3678) and have you send your bad pills if you have any left and get your prescription replaced by her. Anyway, I hope this helps! By the way, she was going to have the same pharmacy replace the pills for me but I insisted that she didn't because I was afraid that they still have the bad batch!!! So she said she will send them to my Dr. instead!
Avatar universal
HELP! The bouts of depression that i get manifest themselves in me with extreme fatigue,lathargy and physical weakness. For years i had been on celexa and it was working just fine. Suddenly it stopped working and i had my fatigue & weakness back. So my psychiatrist began me on the lower doses of wellbutrin while
weaning me off the celexa. After 3 weeks of misery the 300 mg dosage of wellbutrin finally kicked in and I was fine again. I was fine for 4 weeks and then i had another relapse. This time the psychiatrist upped my dosage of wellbutrin to 450mg and put me back on a low dose(10mg) of celexa. He thought maybe i should not have been weaned completely off the celexa. Anyway, it has
been 5 days now on this new combination of meds and i'm still miserable with the same above described symptoms. However,the increased wellbutrin did give me the side effect of paresthesia---whereby i have off & on numbness in 2 fingers(separate hands) and my big toe. Has anyone out there been through what i'm describing?
Avatar universal
I know someone who had a similar experience, like your celexa not working. But instead of adding another med her Dr. had her blood work checked and realized she had some deficiencies that were causing her extreme fatigue. I think it was her hormones or that she had suddenly become anemic. Personally after my last posting about how the new batch of Wellbutrin started working for me again, I just had a terrible week last week. For no reason, without anything new happening to me I got so depressed and unmotivated and just couldn't deal with anything or anyone. Told my Dr. she said I may need to add another med. By the end of the week I got so bad I started crying and felt sorry for myself and just felt like I hit the bottom. Once I let it all out and had a good cry, I suddenly felt really good again. I can't figure out what caused that dip and how I got better again??? Anyway, I hope you feel better soon and stay that way!
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area